Illinois, 2003

Tornadoes and Hail in Illinois, May 6, 2003

May 6, 2003 · NWS PAH · 5 events in 3 counties and zones

3 tornado, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 6 hours 59 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 4 hours 35 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 8:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
954 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0952 PM    VIENNA                    IL   1.00 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 6, 8:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0957 PM    BAY CITY                  IL   0.88 INCH HAIL
05/06/03   POPE                           REPORTED BY POPE COUNTY
                                          DES

0956 PM    4N JOPPA                  IL   TORNADO
05/06/03   MASSAC                         REPORTED BY POLICE...WAS
                                          AT THE PULASKI MASSAC
                                          COUNTY LINE ...HOME
                                          DAMAGED AND TREES DOWN
Local storm report, May 6, 9:03 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0946 PM    BELKNAP                   IL   1.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY JOHNSON
                                          COUNTY SHERIFFS OFFICE
Special weather statement, May 6, 9:03 PM CST, 12 minutes before
ILZ090-091-094-KYZ005-007-010-070350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1003 PM CDT TUE MAY 6 2003

...LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A CONFIRMED TORNADO NEAR HILLERMAN
ILLINOIS...OR OVER WESTERN MASSAC COUNTY. MOVEMENT OF THIS STORM WAS
EAST-NORTHEAST AT 30 MPH. IF THIS STORM HOLDS TOGETHER...IT WILL PUSH
ACROSS INTERSTATE 24 BETWEEN EXIT 27 AND MILE MARKER 31...THEN
EAST TOWARD GOLCONDA AND ROSICLARE ILLINOIS. RESIDENTS IN MASSAC...
POPE...AND HARDIN COUNTIES IN ILLINOIS...AND LIVINGSTON AND
CRITTENDEN COUNTIES IN KENTUCKY SHOULD PREPARE FOR THE APPROACH OF
THIS STORM. LARGE HAIL...DAMAGING WINDS...AND A TORNADO IS POSSIBLE
WITH THIS STORM.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT...ESPECIALLY SINCE
TORNADOES ARE DIFFICULT TO SEE AT NIGHT. BE PREPARED TO TAKE QUICK
ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING BE ISSUED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

PRESLEY
Local storm report, May 6, 9:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    NW OF METROPOLIS          IL   TORNADO
05/06/03   MASSAC                         HOMES DAMAGED REPORTED BY
                                          ILLINOIS STATE POLICE
Local storm report, May 6, 9:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    WEST CITY                 IL   FUNNEL CLOUD
05/06/03   FRANKLIN                       REPORTED BY FRANKLIN
                                          COUNTY ESDA MANAGER

0957 PM    OLMSTEAD                  IL   TORNADO
05/06/03   PULASKI                        *** 4 INJ ***
                                          REPORTED BY ILLINOIS
                                          STATE POLICE ON ROUTE 34
                                          NEAR OLMSTEAD

The radar

The Paducah radar (KPAH), 62 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Union

When
May 6, 9:15 PM CST
Where
Union County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -89.267

Trees were blown down, including some that fell across roads.

Tornado, Johnson

When
May 6, 9:27 PM CST
Where
Johnson County, 3 mi S of Cypress
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.317, -89.017

The tornado was reported at the community of Whitehill, near the intersection of Perk and Whitehill Roads. Tree damage and some downed trees were the main effect of this tornado.

Hail, Johnson

When
May 6, 9:38 PM CST
Where
Johnson County, 4 mi W of Vienna
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -88.967

Tornado, Johnson

When
May 6, 9:47 PM CST
Where
Johnson County, 1 mi NNE of Reevesville
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
37.367, -88.717

Tree damage and some downed trees were the main effect of this tornado.

Tornado, Massac

When
May 6, 9:50 PM CST
Where
Massac County, 1 mi E of Samoth
Rating
F0
Path length
0.2 mi
Path width
30 yd
Reported by
NWS STORM SURVEY
Coordinates
37.333, -88.767

Tree damage and some downed trees were the main effect of this tornado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyThe tornado archive for Illinois, 2003Warnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352584, 5352581, 5352582, 5352585, 5352583.